Alert archive / Arkansas / Flash Flood Warnings in 2008

Flash Flood Warning 125, NWS Tulsa, OK

September 14, 2008Washington County, Arkansas

NWS Tulsa, OK issued this flash flood warning at Sep 14, 2008, 1:25 AM CDT for Washington County, Arkansas. It was in force for 5 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 14, 2008, 1:25 AM CDT (06:25 UTC)
Expired
Sep 14, 2008, 6:15 AM CDT
In force
5 hr
Issued by
NWS Tulsa, OK
Area
Storm-based polygon
Flood severity
None

County Washington County, AR

The radar

The Western Arkansas radar (KSRX), 89 km from the middle of the area, began a volume at 06:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 14, 2:30 AM CDTFLASH FLOODFayetteville, ARNUMEROUS ROAD CLOSURES ACROSS WASHINGTON COUNTY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 65 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 6.4 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2008-09-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1139 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2008-09-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 120 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1139 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
580 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
120 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.7
Supercell composite
3.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KTSA 140625
FFWTSA
ARC143-141115-
/O.NEW.KTSA.FF.W.0125.080914T0625Z-080914T1115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TULSA OK
125 AM CDT SUN SEP 14 2008

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WASHINGTON COUNTY IN NORTHWEST ARKANSAS

* UNTIL 615 AM CDT

* AT 118 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  WIDESPREAD MODERATE TO HEAVY RAIN CONTINUING ACROSS MUCH OF        
  WASHINGTON COUNTY.  THE RAIN BANDS WILL CONTINUE TO ROTATE AROUND  
  TROPICAL DEPRESSION IKE AND AFFECT WASHINGTON COUNTY THROUGH THE   
  EARLY MORNING HOURS. RADAR INDICATES THAT 2 TO 4 INCHES OF RAIN    
  HAS ALREADY FALLEN. ANOTHER 1 TO 3 INCHES WILL BE POSSIBLE THROUGH 
  615 AM CDT.

* LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY HEAVY RAIN
  INCLUDE...GREENLAND...FAYETTEVILLE...TONTITOWN...ELKINS AND
  SPRINGDALE.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLASH FLOODS. IT IS VERY DIFFICULT AT NIGHT TO TELL HOW
MUCH WATER IS ON THE ROADS. IT ONLY TAKES TWO FEET OF RUSHING WATER
TO CARRY AWAY MOST SPORT UTILITY VEHICLES AND PICKUPS. MOTORISTS
SHOULD NOT DRIVE THROUGH WATER OF UNKNOWN DEPTH. TAKE A DIFFERENT
ROUTE TO REACH YOUR DESTINATION OR WAIT UNTIL THE WATER RECEDES.

LAT...LON 3617 9390 3610 9394 3584 9394 3583 9396
      3577 9396 3576 9443 3610 9441 3610 9439
      3615 9438 3615 9434 3621 9432 3621 9401
      3622 9400 3622 9390

$$
2 follow-up statements
000 
WGUS74 KTSA 140809
FFSTSA

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
309 AM CDT SUN SEP 14 2008

ARC143-141115-
/O.CON.KTSA.FF.W.0125.000000T0000Z-080914T1115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WASHINGTON AR-
309 AM CDT SUN SEP 14 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 AM CDT FOR
WASHINGTON COUNTY...

AT 304 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
LIGHT TO MODERATE RAIN CONTINUING OVER MUCH OF WASHINGTON COUNTY 
ASSOCIATED WITH TROPICAL DEPRESSION IKE.  THE WESTERN EDGE OF THE 
RAIN WAS PUSHING INTO FAR EASTERN OKLAHOMA...AND ADDITIONAL RAINFALL 
WILL END FROM WEST TO EAST OVER THE NEXT FEW HOURS. RADAR INDICATES 
THAT 3 TO 5 INCHES OF RAIN HAS ALREADY FALLEN. ANOTHER INCH WILL 
BE POSSIBLE THROUGH 615 AM CDT.

SOME LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY HEAVY RAIN
INCLUDE FAYETTEVILLE...TONTITOWN AND SPRINGDALE.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES TWO FEET OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

LAT...LON 3617 9390 3610 9394 3584 9394 3583 9396
      3577 9396 3576 9443 3610 9441 3610 9439
      3615 9438 3615 9434 3621 9432 3621 9401
      3622 9400 3622 9390

$$
000 
WGUS74 KTSA 141111
FFSTSA

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
611 AM CDT SUN SEP 14 2008

ARC143-141119-
/O.EXP.KTSA.FF.W.0125.000000T0000Z-080914T1115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WASHINGTON AR-
611 AM CDT SUN SEP 14 2008

...THE FLASH FLOOD WARNING FOR WASHINGTON COUNTY EXPIRES AT 615 AM
CDT...

THE HEAVY RAINFALL HAS ENDED ACROSS THE WARNED AREA...THEREFORE THE 
FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE. SOME MINOR FLOODING 
COULD STILL BE OCCURRING BUT SHOULD BE ENDING. MOTORISTS ARE URGED 
TO CONTINUE TO USE CAUTION NEAR LOW WATER CROSSINGS. 

TO REPORT PREVIOUS FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
TULSA.

LAT...LON 3617 9390 3610 9394 3584 9394 3583 9396
      3577 9396 3576 9443 3610 9441 3610 9439
      3615 9438 3615 9434 3621 9432 3621 9401
      3622 9400 3622 9390

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this flash flood warning went out at Sep 13, 11:37 PM CDT, 1 hour 48 minutes earlier.

Area forecast discussion, Sep 13, 11:37 PM CDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
1137 PM CDT SAT SEP 13 2008

.DISCUSSION...

.AVIATION...
THE IMPACTS OF IKE WILL CONTINUE THROUGH THE OVERNIGHT HOURS WITH
GRADUALLY IMPROVING FLIGHT CONDITIONS FROM WEST TO EAST AS IKE
TRACK NORTHEASTWARD. EXPECT VFR CONDITIONS TO RETURN BY SUNDAY
AFTERNOON HOWEVER GUSTY NORTHERLY WINDS WILL PERSIST AS STRONG
HIGH PRESSURE BUILDS INTO THE AREA.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...HIGH WIND WARNING UNTIL 7 AM SUNDAY FOR OKZ049-OKZ053-OKZ076.

     FLOOD WATCH UNTIL 11 AM SUNDAY FOR OKZ049-OKZ053-OKZ054-OKZ055-
     OKZ056-OKZ057-OKZ058-OKZ059-OKZ060-OKZ061-OKZ062-OKZ063-
     OKZ064-OKZ065-OKZ066-OKZ067-OKZ068-OKZ069-OKZ070-OKZ071-
     OKZ072-OKZ073-OKZ074-OKZ075-OKZ076.

     WIND ADVISORY UNTIL 7 AM SUNDAY FOR OKZ060-OKZ061-OKZ062-OKZ063-
     OKZ064-OKZ065-OKZ066-OKZ067-OKZ068-OKZ069-OKZ070-OKZ071-
     OKZ072-OKZ073-OKZ074-OKZ075.

AR...FLOOD WATCH UNTIL 11 AM SUNDAY FOR ARZ001-ARZ002-ARZ010-ARZ011-
     ARZ019-ARZ020-ARZ029.

     WIND ADVISORY UNTIL 11 AM SUNDAY FOR ARZ001-ARZ002-ARZ010-ARZ011.

     HIGH WIND WARNING UNTIL 7 AM SUNDAY FOR ARZ019-ARZ020-ARZ029.

     WIND ADVISORY FROM 7 AM SUNDAY TO 11 AM SUNDAY FOR ARZ019-ARZ020.

&&

SHORT TERM...07
LONG TERM....15
AVIATION...07
Hazardous weather outlook, Sep 13, 5:11 PM CDT, 8 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
511 PM CDT SAT SEP 13 2008

ARZ001-002-010-011-019-020-029-OKZ049-053>076-141000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
511 PM CDT SAT SEP 13 2008

...TROPICAL STORM IKE WILL BRING STRONG WINDS AND HEAVY RAIN
   TO THE AREA TONIGHT...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TONIGHT.
TORNADO.
	RISK...LIMITED.
	AREA...SOUTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...THIS EVENING.

SEVERE THUNDERSTORM.
	RISK...LIMITED.
	AREA...MAINLY SOUTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...THIS EVENING.

FLASH FLOOD.
	RISK...SIGNIFICANT.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...THIS EVENING.

	AREA AT GREATEST RISK...FAR EASTERN OKLAHOMA AND
                                NORTHWEST ARKANSAS.

HEAVY RAIN.
	RISK...SIGNIFICANT.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

	AREA AT GREATEST RISK...FAR EASTERN OKLAHOMA AND
                                NORTHWEST ARKANSAS.

SIGNIFICANT WINDS.
	RISK...SIGNIFICANT.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...THIS EVENING.

	AREA AT GREATEST RISK...FAR SOUTHEAST OKLAHOMA AND
                                WEST CENTRAL ARKANSAS.

DISCUSSION...
TROPICAL STORM IKE WILL MOVE NORTHEAST FROM NORTHEAST TEXAS
INTO SOUTHWESTERN ARKANSAS THIS EVENING AND THEN INTO NORTH
CENTRAL ARKANSAS OR SOUTH CENTRAL MISSOURI BY MORNING.

STRONG WINDS AND HEAVY RAIN WILL ACCOMPANY THE STORM. A HIGH
WIND WARNING IS IN EFFECT FOR FAR SOUTHEAST OKLAHOMA AND
WEST CENTRAL ARKANSAS TONIGHT AND A WIND ADVISORY COVERS MUCH
OR THE REMAINDER OF THE AREA.  SUSTAINED WIND SPEEDS OF
40 MILES AN HOUR WITH GUSTS IN THE 50 TO 60 MILE AN HOUR RANGE
CAN BE EXPECTED IN THE HIGH WIND WARNING AREA.

RAINFALL AMOUNTS OF 3 TO 5 INCHES CAN BE EXPECTED ACROSS MUCH
OF THE AREA.  THE HEAVIEST RAIN WILL LIKELY FALL IN NORTHWEST
ARKANSAS AND THE ADJACENT COUNTIES IN EASTERN OKLAHOMA. A LOCAL
AMOUNT OF AROUND 10 INCHES IS NOT OUT OF THE QUESTION.  THUS...
FLASH FLOODING AND RIVER FLOODING WILL BE AN ISSUE.  A FLASH
WATCH IS IN EFFECT THROUGH TOMORROW MORNING AND MANY RIVER
FLOOD WARNINGS HAVE BEEN ISSUED.

IN ADDITION TO THE HEAVY RAIN AND STRONG STRAIGHT LINE WINDS...
SEVERE WEATHER WILL BE A POSSIBILITY. THE BEST CHANCE OF SEVERE
WEATHER WILL BE NEAREST TO THE TRACK OF IKE IN ARKANSAS. IF
THERE IS SEVERE WEATHER THERE IS A GOOD CHANCE IT WILL BE IN
THE FORM OF A TORNADO.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
SUNDAY...HIGH WIND POTENTIAL.
MONDAY...NO HAZARDS.
TUESDAY...NO HAZARDS.
WEDNESDAY...NO HAZARDS.
THURSDAY...NO HAZARDS.
FRIDAY...NO HAZARDS.

EXTENDED DISCUSSION...
IKE WILL PROBABLY BE A TROPICAL DEPRESSION BY TOMORROW MORNING
AND SHOULD BE EXITING RAPIDLY TO THE NORTHEAST OF OUR AREA.
FLOODING WILL REMAIN AN ISSUE INTO THE MORNING HOURS.  MANY
RIVERS WILL NOT CREST UNTIL LATER IN THE DAY SUNDAY OR MONDAY.

IKE WILL MERGE WITH A COLD FRONT WHICH WILL BE ENTERING THE
AREA TONIGHT. THE COLD FRONT IN COMBINATION WITH IKE COULD
ENHANCE WINDS INTO THE DAY TOMORROW.  HIGH PRESSURE WILL BUILD
INTO THE AREA BEHIND THE COLD FRONT AND WILL REMAIN ACROSS
THE AREA MUCH OF THE UPCOMING WEEK.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.

In the hours before

Special weather statement, Sep 13, 8:36 PM CDT, 4 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
836 PM CDT SAT SEP 13 2008

OKZ067>076-140215-
ADAIR OK-CHEROKEE OK-HASKELL OK-LATIMER OK-LE FLORE OK-MCINTOSH
OK-MUSKOGEE OK-PITTSBURG OK-SEQUOYAH OK-WAGONER OK-
836 PM CDT SAT SEP 13 2008

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 915 PM CDT
FOR THE FOLLOWING COUNTIES...

IN EAST CENTRAL OKLAHOMA
     EASTERN MUSKOGEE...CHEROKEE AND WESTERN SEQUOYAH

IN NORTHEAST OKLAHOMA
     SOUTHEASTERN WAGONER AND SOUTHWESTERN ADAIR

IN SOUTHEAST OKLAHOMA
     NORTHEASTERN MCINTOSH...HASKELL...NORTHWESTERN LE FLORE...
     NORTHEASTERN PITTSBURG AND NORTHEASTERN LATIMER

AT 836 PM CDT...DOPPLER RADAR INDICATED A BAND OF SHOWERS WITH HEAVY
RAINFALL AND STRONG WINDS ALONG A LINE EXTENDING FROM 5 MILES
NORTHEAST OF COOKSON TO 5 MILES NORTH OF RED OAK...MOVING NORTHWEST
AT 45 MPH.

THIS BAND OF SHOWERS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 40
MPH.

LAT...LON 3519 9550 3608 9525 3608 9518 3576 9461
      3477 9491
TIME...MOT...LOC 0136Z 129DEG 35KT 3578 9488 3503 9510
Special weather statement, Sep 13, 9:21 PM CDT, 4 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
921 PM CDT SAT SEP 13 2008

OKZ070-071-140315-
MCINTOSH OK-MUSKOGEE OK-
921 PM CDT SAT SEP 13 2008

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 1015 PM CDT
FOR THE FOLLOWING COUNTIES...

IN EAST CENTRAL OKLAHOMA
     MUSKOGEE

IN SOUTHEAST OKLAHOMA
     NORTHEASTERN MCINTOSH

AT 921 PM CDT...DOPPLER RADAR INDICATED A BAND OF SHOWERS WITH HEAVY
RAIN AND STRONG WINDS ALONG A LINE EXTENDING FROM 7 MILES EAST OF
BRAGGS TO 6 MILES NORTHEAST OF PORUM...MOVING WEST AT 20 MPH.

THESE SHOWERS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 45 MPH.

LAT...LON 3578 9513 3531 9521 3534 9565 3579 9553
TIME...MOT...LOC 0221Z 092DEG 11KT 3569 9510 3542 9522
Local storm report, Sep 13, 9:26 PM CDT, 3 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
926 PM CDT SAT SEP 13 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     NON-TSTM WND DMG N OZARK                 35.49N 93.83W
09/13/2008                   FRANKLIN           AR   TRAINED SPOTTER

            LARGE TREE DOWN ACROSS ARKANSAS HIGHWAY 23 NORTH. TIME
            WAS ESTIMATED BY SPOTTER.

&&

DMJ
Local storm report, Sep 14, 12:01 AM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1201 AM CDT SUN SEP 14 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1159 PM     FLASH FLOOD      ROLAND                  35.42N 94.51W
09/13/2008                   SEQUOYAH           OK   PUBLIC

            SEVERAL STREETS CLOSED DUE TO HIGH WATER.

&&

JBM
Local storm report, Sep 14, 1:05 AM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
105 AM CDT SUN SEP 14 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 AM     NON-TSTM WND DMG ROLAND                  35.42N 94.51W
09/14/2008                   SEQUOYAH           OK   EMERGENCY MNGR

            LINE BLOWN DOWN

&&

JBM

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 13, 7:17 PM CDTSpecial Weather StatementTSASebastian43 min
Sep 13, 10:52 PM CDTAreal Flood AdvisoryTSABenton, Carroll, Crawford, Franklin, Madison, Sebastian and 1 more4 hr
Sep 14, 1:46 AM CDTSpecial Weather StatementTSACrawford, Franklin, Sebastian74 min
Sep 14, 4:00 AM CDTHigh Wind WarningTSACarroll, Madison3 hr

Nearby

Flash Flood Warnings in Arkansas, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.